Colorado, 2008

High Wind in Colorado, January 25, 2008

January 25, 2008 · NWS BOU · 1 event in 1 county or zone

Strong winds blew out three windows in a Chipolte restaurant in Louisville. Two people were taken to the hospital for minor cuts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds blew out three windows in a Chipolte restaurant in Louisville. Two people were taken to the hospital for minor cuts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 25, 2:30 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jan 25, 2:30 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MST FRI JAN 25 2008

.SHORT TERM...IN THE MTNS...DVLPG SUBSIDENCE REFLECTED IN DOWNWARD
VERTICAL VELOCITIES AT ALL LVLS THRU TNGT AND SATURDAY.  SPATIAL
CROSS-SECTIONS SHOW SUFFICENT MSTR AND OROGRAPHIC COMPONENT FOR SOME
LGT SNOW THROUGH ABOUT MIDNIGHT...THEN THE SNOW SHOULD START TO WIND
DOWN AT THAT POINT.  WHILE THE WIND IS ON THE DCRS...STRONG WINDS
ARE PROGGED TO DEVELOP OVER THE FRONT RANGE FOOTHILLS.  SPATIAL
CROSS-SECTIONS SHOW A MTN WAVE DVLPG AFTER 06Z.  THE MM5/NAM12 SHOW
A 70KT CROSS-MTN COMPONENT FM 09Z-15Z.  NOT ENUF CONFIDENCE IN THE
MDLS TO ISSUE HIGHLIGHTS...AS THEY HAVE EXAGGERATED THE WIND SPEEDS
TO SOME DEGREE.  WITH THIS IN MIND...WILL KEEP SOME GUSTS TO 65 MPH
IN THE GRIDS (BLO HIGHLIGHT CRITERIA)...STRONGEST FM 06Z-18Z
SATURDAY. LOCALIZED STG GUSTS IN THE 50-60 MPH RANGE ARE ALWAYS A
POSSIBILITY NEAR THE FOOTHILLS OF NRN JEFFERSON AND SRN BDR
COUNTIES.  AS FOR THE NERN PLAINS...SOME COLD AIR IN THE PLATTE
RIVER VALLEY OVERNIGHT...BUT WIND SHOULD KEEP THE COLDEST AIR MIXED
FOR THE MOST PART OVERNIGHT. DRY AND MILD WILL BE THE PREVAILING
THEME FOR SATURDAY.

.LONG TERM...A PROGRESSIVE PATTERN WILL BE OVER THE CENTRAL ROCKIES
THROUGH THE WEEKEND AND NEXT WEEK. FOR SATURDAY NIGHT AND
SUNDAY...AN UPPER LEVEL RIDGE WILL BE OVER EASTERN COLORADO BRINGING
MILD TEMPERATURES AND DRY CONDITIONS. SUNDAY WILL BE ONE OF THE
WARMEST DAYS THIS MONTH WITH HIGHS NEAR OR ABOVE 50 THROUGH OUT THE
PLAINS. BY LATE SUNDAY AFTERNOON SOME SNOW MAY REACH MOUNTAINS.

A STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS THE REGION SUNDAY NIGHT
AND MONDAY. ABUNDANT MOISTURE WITH THIS SYSTEM WILL BRING SNOW TO
THE MOUNTAINS SUNDAY NIGHT THROUGH MONDAY NIGHT. THE HEAVIEST
AMOUNTS WILL OCCUR SUNDAY NIGHT AS A 170+ KNOT JET MOVES ACROSS
SOUTHERN COLORADO. ALONG WITH THE SNOW...GUSTY WEST WINDS WILL ALSO
DEVELOP. HAVE HIGHLIGHTED THIS SITUATION IN THE HAZARDOUS WEATHER
OUTLOOK ALREADY AND WILL NEED TO BE MONITORED FOR A WINTER STORM
WATCH. SNOW AMOUNTS WILL BE MARGINAL FOR A WATCH...BUT THE STRONG
WINDS MAY STILL WARRANT A WATCH. FOR THE PLAINS...DOWNSLOPE
CONDITIONS WILL LIKELY KEEP ANY PRECIPITATION FROM CROSSING OVER THE
MOUNTAINS SUNDAY NIGHT. HOWEVER...WITH THE PLAINS BEING OVER THE
FRONT LEFT QUADRANT OF THE JET AND GOOD ASCENT AHEAD OF THE WAVE A
FEW SHOWERS WILL BE POSSIBLE ACROSS THE PLAINS...THUS ADDED SOME LOW
POPS SUNDAY NIGHT AND MONDAY. A COLD FRONT WILL PUSH THROUGH MID DAY
MONDAY RESULTING IN HIGH TEMPERATURES BEING REACHED IN THE MORNING.
MODELS HINTING AT SOME LIGHT SNOW SHOWER ACTIVITY BEHIND THE FRONT
AND WILL LEAVE THE LOW POPS IN THE FORECAST THROUGH MONDAY NIGHT.
WINDY CONDITIONS WILL DEVELOP MONDAY WITH VERY STRONG WINDS POSSIBLE
ACROSS THE EASTERN PLAINS. DEPENDING ON THE TRACK OF THE SURFACE
LOW...A HIGH WIND WATCH MAY BE NEEDED.

WEAK UPPER LEVEL RIDGING WILL MOVE ACROSS COLORADO TUESDAY ALLOWING
THE AREA TO RETURN TO QUIET WEATHER CONDITIONS. EXCEPT FOR A SLIGHT
CHANCE FOR SNOW IN THE MOUNTAINS THE REGION WILL STAY DRY. HIGHS
WILL BE SLIGHTLY BELOW NORMAL AS COOL AIR SETTLES IN BEHIND MONDAYS
COLD FRONT.

THE NEXT SYSTEM WILL AFFECT THE AREA WEDNESDAY INTO THURSDAY. RIGHT
MODELS SHOWING THIS SYSTEM TRACKING ACROSS ARIZONA...NEW MEXICO AND
INTO TEXAS. DUE TO THE SOUTHERN TRACK...PRECIPITATION AMOUNTS WILL
REMAIN ON THE LIGHT SIDE. TEMPERATURES FOR THESE DAYS WILL STAY
BELOW NORMAL. TEMPERATURES WILL REBOUND AND DRIER CONDITIONS WILL
RETURN FRIDAY AS THIS SYSTEM EXITS THE AREA.

 &&

.AVIATION...GUSTY WESTERLY WINDS WILL CONTINUE THIS AFTN UNTIL
AROUND 23Z...THEN THE WIND SHOULD DCRS AND GO SWLY AS IT SHIFTS INTO
A DRAINAGE PATTERN.  SHUD SEE THOSE WINDS SLGTLY ENHANCED
OVERNIGHT.  OTHERWISE VFR CONDITIONS CAN BE EXPECTED WITH GOOD
SUBSIDENCE IN PLACE ALF WITH STG DOWNSLOPE IN THE LWR LVLS.  WINDS
MAY AGAIN BECOME WLY AFTER 15Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/MEIER
Hazardous weather outlook, Jan 25, 11:06 AM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MST FRI JAN 25 2008

COZ030>051-261300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MST FRI JAN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH TONIGHT...
GRADUALLY DECREASING AFTER MIDNIGHT.  SNOW ACCUMULATIONS WILL RANGE
FROM 2 TO 5 INCHES...MAINLY ALONG WEST FACING SLOPES.  IT WILL
BECOME VERY WINDY IN AND NEAR THE FOOTHILLS OVERNIGHT AND ABOVE
TIMBERLINE.  WESTERLY WINDS FROM 20 TO 25 MPH WILL OCCUR WITH SOME
GUSTS TO 65 MPH.  AS A RESULT...AREAS OF BLOWING AND DRIFTING SNOW
CAN ALSO BE EXPECTED OVER THE HIGHER MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PACIFIC SYSTEM WILL BRING SNOW AND GUSTY WINDS TO THE MOUNTAINS
SUNDAY NIGHT THROUGH MONDAY NIGHT. SNOW...POSSIBLY HEAVY AT TIMES
ALONG WITH GUSTY WEST WINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS
IN THE MOUNTAINS. ANY PRECIPITATION THAT FALLS ACROSS THE PLAINS
SUNDAY NIGHT THROUGH MONDAY NIGHT WILL BE LIGHT. WINDY CONDITIONS
WILL ALSO ACCOMPANY THIS SYSTEM SUNDAY AND MONDAY. ANOTHER SYSTEM
MAY AFFECT THE REGION WEDNESDAY AND EARLY THURSDAY WITH ANOTHER
CHANCE OF SNOW...MAINLY IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 25, 7:20 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Strong winds blew out three windows at a Chipolte Restaurant.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68858.